MAUDE Adverse Event Report: BECTON DICKINSON CARIBE LTD. BD MULTITEST¿; COUNTER, DIFFERENTIAL CELL

BECTON DICKINSON CARIBE LTD. BD MULTITEST¿; COUNTER, DIFFERENTIAL CELL
Model Number 340499
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while running patient sample with bd multitest¿there was abnormal behavior in staining.There was no impact to patient.The following information was provided by the initial reporter, translated from spanish to english: the user indicates that when the sample is acquired in the graphs the granulocyte population is not shown.Remote assistance was performed to review the sample acquisition readings.The readings were made with the multitest reagent with lot number: 43889.The reports with this lot showed an abnormal behavior in the staining.Samples were stained with a different lot of reagent, which corrected these readings.Annex evidence and reagent lot number.Type of samples: patients.No results were issued to the patient since it was detected at the time of analysis.It did not affect treatment, there were no adverse effects.
 
Event or Problem Description
It was reported that while running patient sample with bd multitest¿there was abnormal behavior in staining.There was no impact to patient.The following information was provided by the initial reporter, translated from spanish to english: the user indicates that when the sample is acquired in the graphs the granulocyte population is not shown.Remote assistance was performed to review the sample acquisition readings.The readings were made with the multitest reagent with lot number: 43889.The reports with this lot showed an abnormal behavior in the staining.Samples were stained with a different lot of reagent, which corrected these readings.Annex evidence and reagent lot number.-type of samples: patients: -no results were issued to the patient since it was detected at the time of analysis.It did not affect treatment, there were no adverse effects.
 
Additional Manufacturer Narrative
H6: investigation summary : scope of issue: customer reported that product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 show abnormal behavior in staining.Problem statement: customer indicates product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 stained samples acquired in the graphs does not show granulocyte population.Remote assistance was performed to review sample acquisition readings.Customer reports with this lot 43889 showed an abnormal behavior in the staining.Manufacturing defect trend: product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 was assembled in bdb san jose (plant 1149) using material subassembly 91-0482 batch 9354113 manufactured in bdb cayey (plant 1157).Material 91-0482 batch 9354113 was used to manufacture the following materials and corresponding lots: ¿ 340499 lot 43889 ((b)(4) ea) and lot 76108 ((b)(4) ea).¿ 342417 lot 63989 ((b)(4) ea).Subassembly 91-0482 batch 9354113 was manufactured according to requirements and met manufacturing and qa acceptance criteria for release.No discrepancies (oos or qn) were identified in manufacturing/testing batch history record (bhr) of subassembly 91-0482 batch 9354113 during evaluated period of 04-jul-20 to 04-jul-21.Root cause analysis: root cause cannot be determined.Customer reported that product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 stained samples acquired in the graphs does not show granulocyte population, which was considered abnormal behavior in the staining.Evidence demonstrates manufacturing process was performed according to requirements; product met specifications without discrepancy.Product was routinely qc tested by flow cytometry analysis under subassembly 91-0482 batch 9354113, and staining results met specifications without discrepancy.Functional testing performed on qa retain sample of subassembly 91-0482 (multitest cd3/cd8/cd45/cd4) batch 9354113 did not replicate reported problem and was able to stain effectively intended leukocyte populations including granulocytes, monocytes and lymphocytes, hence claim is not confirmed.Complaint history review: only one (1) complaint for product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 or subassembly 91-0482 batch 9354113 related to stained samples acquired in the graphs does not show granulocyte population have been reported in trackwise during evaluated period of 04-jul-20 to 04-jul-21.It is noted there is no additional complaints reported against product 340499 lot 43889 from a total of (b)(4) each sold to market or any other products manufactured (refer to manufacturing defect trend section) using subassembly 91-0482 batch 9354113: 340499 lot 76108 ((b)(4) ea) and 342417 lot 63989 ((b)(4) ea).Risk review: risk analysis applicable for product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) is available under risk analysis document 342447fmea ¿multitest cd3/cd8/cd45/cd4 + trucount¿, revision 01.Evaluation was based on information hazards, which might trigger a problem to customer to properly perform testing while using reagent.Hazard(s) identified? x yes ¿ no.Reviewed item: 2.Conjugated antibody-final product.Potential function failure: 2.Not to perform to the spec / claim.Potential effects of failures: 3.Wrong result ¿ no matching profiles.Customer inconveniences- additional testing, cost and time.Potential cause of failure: 18.Improper use of material by the user.Severity: 7.Occurrence: 3.Detection: 2.Risk priority no.(rpn): 42.Rpn < 50 is acceptable.Risk current controls: customer education.New hazard: none.Mitigation(s) enough x yes ¿ no.Batch history record (bhr) review: product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 was assembled in plant 1149 using material subassembly 91-0482 batch 9354113 manufactured in plant 1157, which met established acceptance criteria for product release thru flow cytometry testing, as demonstrated by evaluated batch history record (bhr) following quality control (qc) document sj91-0482qc-pr-03 (rev.03).Manufacturing was performed according to requirements and met specifications without any discrepancy or nonconformance.Product 340499 lot 43889 expires on 31-jan-2022.Qc testing for product release includes flow cytometry testing against a reference lot (lot-to-lot variability) for fl1 (fitc), fl2 (pe) and fl4 (apc) fluorescence, minimum fl3 (percp) log mean fluorescence (lmf) and percent positive variability versus reference lot, gated on lymphocyte population, all of which met established acceptance criteria parameters for product release.Monocyte and granulocyte populations are not target populations on subassembly 91-0482 qc test or specifications.No discrepancy or deviation was found on the evaluated bhr of subassembly 91-0482 batch 9354113.Returned sample analysis: samples were not requested to be returned, since qa retains are kept for subassembly 91-0482 batch 9354113 and used for testing performance.Customer provided flow cytometry data, which was evaluated.It is noted both lymphocyte and monocyte populations were observed on dot plot, while granulocyte population on same ssc vs cd45 percp plot was not observed while using product 340499 lot 43889.Customer run another staining using different lot (lot/batch number not indicated by customer), and all leucocyte (lymphocyte, monocyte and granulocyte) populations were observed.Customer data shows that manual gate was in effect during their analysis.Additional information was requested to customer aiming to clarify questions and obtain information in support to this investigation and potential root-cause determination.No response from customer was obtained to our questions, despite of follow-up.Retain sample analysis: retain sample evaluation was performed using qa retain of subassembly 91-0482 batch 9354113.Functional flow cytometry (fc) testing performed on qa retain sample of subassembly 91-0482 (multitest cd3/cd8/cd45/cd4) batch 9354113 did not replicate reported problem of stained samples acquired in the graphs does not show granulocyte population.Results obtained demonstrate subassembly 91-0482 batch 9354113 stained effectively intended leukocyte populations including granulocytes, monocytes and lymphocytes.No discrepancy was observed.Investigation summary: customer reported that product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 stained samples acquired in the graphs does not show granulocyte population.The customer reports with this lot 43889 showed an abnormal behavior in the staining.Customer did not indicate how they handled or stored blood samples prior to staining, how staining was performed, how was flow cytometry acquisition / analysis performed or how instrument settings (pmt voltages) were adjusted to observe all leukocyte populations in ssc vs cd45 plot while using product 340499 lot 43889.As per product insert (pi) 23-3600-08 (rev.01), product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) is used to determine the percentages of the following mature human lymphocyte subsets in peripheral whole blood for immunophenotyping: ¿ t lymphocytes (cd3+).¿ helper/inducer t lymphocytes (cd3+cd4+).¿ suppressor/cytotoxic t lymphocytes (cd3+cd8+).This reagent is indicated for use in the immunological assessment of normal individuals, and patients having, or suspected of having, immune deficiency.Summary and explanation: human lymphocytes can be dividing into three major populations based on their biologic function and cell-surface antigen expression: t lymphocytes, b lymphocytes, and natural killer (nk) lymphocytes.Principles of the procedure: when whole blood is added to the reagent, the fluorochrome-labeled antibodies in the reagent bind specifically to leucocyte surface antigens.During acquisition, the cells travel past the laser beam and scatter the laser light.The stained cells fluoresce.These scatter and fluorescence signals, detected by the instrument, provide information about the cell¿s size, internal complexity and relative fluorescence intensity.Bd multitest reagents employ fluorescence triggering, allowing direct fluorescence gating of the lymphocyte population to reduce contamination of unlysed or nucleated blood cells in the gate.Instruments: ensure the instrument is properly set up and passes daily quality control before use.Specimen collection and preparation.Collect blood aseptically by venipuncture into sterile bd vacutainer edta blood collection tube, or equivalent.A minimum of 100 ul of whole blood is required for this procedure.Anticoagulated blood stored at room temperature (20-25 c) must be stained within 48 hrs of draw and then analyzed within 24 hrs of staining.Interfering conditions: do not use previously fixed and stored patient specimens.Whole blood samples refrigerated before staining can give aberrant results.Samples obtained from patients taking immunosuppressive drugs can yield poor resolution.Blast cells can interfere with test results.Hemolyzed samples should be rejected.Performing quality control: in accordance with the college of american pathologists (cap) guidelines, we recommend running two levels of liquid control material (process control).Controls should be ran at least once a day that patient testing is performed.Use commercial controls providing established values for percent positive and absolute counts with each run to assess system performance.Bd offers bd multi-check and bd multi-check cd4 low control to use as process controls.To perform quality control: 1.Thoroughly mix appropriate bd multi-check control or equivalent process control.2.Stain the control sample using bd multitest cd3/cd8/cd45/cd4 as described on following sections.3.Acquire stained control sample of flow cytometer.4.Visually inspect the cd45 vs ssc dot plot.The lymphocyte population should appear as a bright, compact cluster with low ssc.Monocytes and granulocytes should also appear as distinct clusters.Do not proceed with analysis if populations are diffuse and there is little or no separation between clusters.5.Verify that the results are whiting values reported on assay values sheet.Acquiring the samples: 1.Vortex cells thoroughly at low speed.It is important to reduce aggregation before running samples on flow cytometer.2.Install the tube on cytometer and acquire sample.Before acquiring samples, adjust the threshold to minimize debris and ensure that populations of interest are included.3.Analyze the data using appropriate cytometer-specific software.Cd3, cd8, cd45 and cd4 antibodies are composed of mouse igg1 heavy chains and kappa light chains.Recommended reagent volume = 20 l per test into each tube.Problem reported by customer of flow cytometry graphs (dot plots) not showing granulocyte population could be caused by one or more technical issues during sample acquisition/analysis, the following information (wfi) was requested to customer under task (b)(4), in support to investigation.Customer response for each question is indicated below: 1.Indicate if blood samples were fixed and/or stored in refrigerator prior to staining.Response: samples were not stored in the refrigerator before to staining.They were stored at room temperature.2.Describe step-by-step process follow for staining, flow cytometry acquisition and analysis.Response: in a trucount tube, 20ul of multitest cd3 / cd8 / cd45 / cd4 reagent was added, 50ul of blood sample was added by reverse pipetting, it was homogenized, incubated for 15 minutes at dark and room temperature, 450ul of facslysing was added, it was homogenized, it was incubated 15 minutes in the dark and at room temperature.3.Indicate reagent volume (ul) used for staining.Response: 20ul.4.Indicate which other lot (changed batch) was used to compare initial results of lot 43889.Provide product mat.# and batch#.Response: lot.92030.5.Indicate if provided data (different run attachments numbered: ¿017¿, ¿030¿ and ¿157¿) acquired on 30-jun-21, were using same blood donor or different blood donor.Response: the same blood donors were used.6.Indicate how instrument settings (pmt voltage) were adjust for cd45 percp axis, to observe all leukocyte populations in ¿ssc¿ vs ¿cd45¿ plot.Response: cs&t pearls were used to adjust the settings.A.Were different pmt settings used between each acquisition runs ¿017¿, ¿030¿ and ¿157¿? response: no.7.Provide flow cytometry data including ¿fsc¿ vs ¿ssc¿ plot, if available.Response: not available.No attributable cause for reported problem was identified based on customer response for task (b)(4) questions.We cannot a potential cause for the reported problem could be related to reagent/sample preparation, staining method executed or instrument settings for the missing granulocyte population.Testing performed using a qa retain sample of subassembly 91-0482 batch 9354113 did not replicate reported performance issue for product 340499 lot 43889.Based on investigation findings, no additional claims reported against product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 or subassembly 91-0482 batch 9354113, evidence of no discrepancies found on evaluated bhr and satisfactory results obtained on qa retain sample challenged functionally, this claim is not confirmed, and no further actions are deemed necessary at this time.Conclusion: product 340499 (cd3/cd8/cd45/cd4, 50 tst, ivd) lot 43889 manufactured from subassembly 91-0482 batch 9354113, was manufactured in compliance with bd specifications per evaluated bhr.Qa retain sample testing of material subassembly 91-0482 batch 9354113 confirm product performs as intended.Based on investigation performed it is determined claim is not confirmed and no further actions are necessary at this time.

Brand Name
BD MULTITEST¿
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON DICKINSON CARIBE LTD.
vicks drive
lot no. 6
cayey PR
Manufacturer (Section G)
BECTON DICKINSON CARIBE LTD.
vicks drive
lot no. 6
cayey PR
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12248395
Report Number2647876-2021-00014
Device Sequence Number3112490
Product Code GKZ
UDI-Device Identifier00382903404995
UDI-Public00382903404995
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K974360
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date01/31/2022
Device Model Number340499
Device Catalogue Number340499
Device Lot Number43889
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/02/2021
Supplement Date Received by Manufacturer10/26/2021
Initial Report FDA Received Date07/29/2021
Supplement Report FDA Received Date11/10/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/12/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown